Hail, Muhlenberg
- When
- June 16, 4:15 PM CST
- Where
- Muhlenberg County, Knightsburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.220, -86.930
Nickel-size hail fell on Highway 70 a couple miles west of the Green River.
An isolated severe thunderstorm developed in a very hot and humid air mass to the south of a stationary front that extended from central Illinois through southern Indiana. Mixed-layer cape values were in the neighborhood of 4000 j/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm developed in a very hot and humid air mass to the south of a stationary front that extended from central Illinois through southern Indiana. Mixed-layer cape values were in the neighborhood of 4000 j/kg. Moderately strong northwest winds from 30 to 40 knots at 500 mb provided ample shear for organized cellular structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 2:36 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
336 PM CDT THU JUN 16 2016
.SHORT TERM...(Tonight through Saturday night)
Issued at 334 PM CDT Thu Jun 16 2016
As shortwave energy dives southeastward through the Great Lakes
region, the leading edge of somewhat cooler/drier air will
continue to enter northern parts of the PAH forecast area
throughout this afternoon and the overnight hours. It has taken a
bit longer than expected for the dewpoints to drop across most of
the Pennyrile region...thus the heat advisory was expanded to
cover almost all of that area through the rest of the afternoon,
to cover the downright oppressive conditions.
Isolated showers/tstms are still possible in the late afternoon/
evening over primarily the southwestern half of the region due to
lift associated with the drier, denser air to the northeast
undercutting higher theta-e air to the southwest. If enough
moisture can be tapped in the very unstable atmosphere, some
thunderstorms may be strong especially early.
Overnight, as the drier/cooler northerly flow deepens, lingering
convection will rapidly move south of the TN/AR border. The
remainder of the short term period will be dominated by ridging
aloft and high surface pressure. Conditions will be noticeably
better through at least the first half of the weekend.
.LONG TERM...(Sunday through Thursday)
Issued at 334 PM CDT Thu Jun 16 2016
At the beginning of the period, we will be on the eastern periphery
of a large upper level ridge. Early next week, energetic flow across
the northern tier of states and southern Canada will develop a trof
over the NE U.S. and turn our flow more northwesterly aloft. We
generally used a blend of the EC and GFS from the 12z runs, and some
of their previous depictions.
For now, will keep Sunday and Monday dry. One or two runs here and
there want to depict just enough moisture for an isolated heat of
the day storm. But models too inconsistent and chances too low to
include just yet. From Tuesday through Thursday will carry slight or
low chance PoPs for convection, peaking with an expected slow
southward moving front in the middle of the week, diminishing by
Thursday as confidence decreases given model run to run
inconsistency. Temperatures will be near to just slightly above
normal.
&&
.AVIATION...
Issued at 334 PM CDT Thu Jun 16 2016
VFR conditions will dominate the region under northwesterly flow
aloft. Northwesterly/northerly winds will continue for mainly the
northeastern half of the region today, and this will occur later
into the evening/overnight elsewhere. The southwestern half of the
region will have more instability, but at this time, the
probability of occurrence of late afternoon/evening showers or
tstms was too low to include in the KPAH/KCGI TAFs.
&&
.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 7 PM CDT this evening for ILZ080>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>017-020>022.
&&
SHORT TERM...DB
LONG TERM...CN
AVIATION...DBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 415 PM CDT THU JUN 16 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 415 PM CDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI...AS WELL AS MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY FROM THROUGH 7 PM CDT. ISOLATED THUNDERSTORMS ARE FORECAST LATE THIS AFTERNOON AND THIS EVENING...MAINLY SOUTH OF A PINCKNEYVILLE ILLINOIS TO CALHOUN KENTUCKY LINE. A STORM OR TWO MAY PRODUCE MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FOR ALL OR PART OF THE OUTLOOK AREA MAINLY TUESDAY...TUESDAY NIGHT...AND WEDNESDAY. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 144 PM CDT THU JUN 16 2016 ILZ075>078-INZ081-082-085>088-KYZ007>022-170000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON- TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON- DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...SMITHLAND...BENTON... HARRIS GROVE...KIRKSEY...MURRAY...NEW CONCORD...MARION... EDDYVILLE...CADIZ...CANTON...LINTON...ROCKCASTLE...PRINCETON... FRYER...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE... HENDERSON...MOSELEYVILLE...OWENSBORO...CALHOUN...GREENVILLE... ALLEGRE...CLIFTY...ELKTON...GUTHRIE 144 PM CDT THU JUN 16 2016 ...HEAT INDICES 100 TO 105 THIS AFTERNOON... HIGH HUMIDITY COMBINED WITH HIGHS IN THE MIDDLE 90S...WILL RESULT IN HEAT INDEX VALUES FROM 100 TO 105 THIS AFTERNOON...AND BRIEFLY HIGHER IN SOME LOCATIONS BEFORE DRIER AIR BEGINS TO MOVE IN FROM THE NORTH. THIS STATEMENT INCLUDES AREAS OUTSIDE AN EXISTING HEAT ADVISORY SUCH AS SOUTHWESTERN INDIANA AND THE PENNYRILE REGION OF KENTUCKY. USE CAUTION IF YOU HAVE PLANS TO BE OUTDOORS FOR AN EXTENDED PERIOD OF TIME.
The Ft Campbell radar (KHPX), 62 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
2 hail. Local standard time, as filed.
Nickel-size hail fell on Highway 70 a couple miles west of the Green River.
Quarter-size hail fell in the same location that nickel-size hail fell earlier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635927, 635928.